Texas, 2014Damaging Wind in Texas, August 17, 2014
August 17, 2014 · NWS MAF · 1 event in 1 county or zone
A weak upper trough was over the region and there were remnant outflow boundaries across the area. There was also good moisture and instability across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper trough was over the region and there were remnant outflow boundaries across the area. There was also good moisture and instability across the area. These conditions contributed to severe wind gusts in the Permian Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 17, 12:58 PM CST, 3 hours 32 minutes earlier.
Area forecast discussion, Aug 17, 12:58 PM CST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
158 PM CDT Sun Aug 17 2014
.DISCUSSION...
A weak UA trough over the region today will gradually shift eastward
with time, drawn in to the prevailing westerlies drooping southward
over the Ohio and lower Mississippi River valleys. Most models
shear the ua trough out, with a few actually leaving some mid level
energy behind over west central Texas, or as far southwest as the
Big Bend region.. The ua ridge centered near the Four Corners
region will then make a guest appearance over the region Monday/
Monday night before shifting eastward ahead of a deepening UA trough
over the western ConUS. The flow aloft over the region will be
southerly for a few days between this UA trough, and the ua ridge
which takes up residence over the southeastern U.S. Just how long
the ua trough stays over the southwest U.S. before ejecting
northeastward into the central Rockies remains to be seen, but this
will ultimately determine how much time we have for an increased
chance of rain under the southerly flow aloft regime.
Will keep the highest PoPs this afternoon and tonight over the
higher terrain and Lower Trans Pecos, the former due to sufficient
moisture, good heating, upslope flow and an Mesoscale Convective
Vortex (MCV) just west of Presidio, and the latter due to the
proximity of the mentioned UA trough, and another MCV over west
central Texas. Will also keep the slight thunderstorm chances over
the rest of the area due to remnant outflow boundaries, decent
moisture through the column and expected uncapped environment
through max heating. A few of the stronger storms could produce
gusty winds near 50 mph, locally heavy rainfall and frequent cloud
to ground lightning strikes. Will continue the trend of shifting
PoPs south and west Monday and Tuesday as the passing UA ridge will
likely keep a lid on convection elsewhere.
Wednesday through Friday could be interesting, especially over the
higher terrain. Not only will the flow aloft become southerly, but
there are some indications PWats could jump to at least 1.5 inches
over the higher terrain due to an influx of mid and upper level
moisture from the Pacific. Some models are entraining rich moisture
northeastward from Tropical Storm Karina, others not so much so.
Still, there is fairly good agreement the ua ridge will not build
aggressively westward back over the region, and along with the UA
trough ejecting northeastward Thursday, a surface trough will
strengthen over the western half of the forecast area for convection
to develop on. Will make a mention in the Hazardous Weather Outlook
for the potential for heavy rain out west mid to late this week.
Temperatures over the next 7 days look to be close to normal, but as
has been the case lately, on the warm side.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 70 95 71 94 / 20 10 10 10
BIG SPRING TX 73 99 75 98 / 20 10 10 10
CARLSBAD NM 70 96 71 95 / 20 20 20 10
DRYDEN TX 78 97 77 99 / 30 20 20 20
FORT STOCKTON TX 69 95 72 92 / 30 10 10 10
GUADALUPE PASS TX 66 91 65 91 / 30 20 20 20
HOBBS NM 67 94 68 92 / 20 10 10 10
MARFA TX 61 86 61 87 / 30 20 20 30
MIDLAND INTL AIRPORT TX 71 96 73 95 / 20 10 10 10
ODESSA TX 71 95 74 94 / 20 10 10 10
WINK TX 72 99 74 97 / 20 10 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
03/67
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Aug 17, 11:52 AM CST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1252 PM CDT SUN AUG 17 2014
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1252 PM CDT SUN AUG 17 2014 /1152 AM MDT SUN AUG 17 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
EAST OF THE PECOS RIVER WITH SCATTERED THUNDERSTORMS ANTICIPATED
FURTHER WEST. THE BEST THUNDERSTORM CHANCES WILL BE OVER THE
GUADALUPE AND DAVIS MOUNTAINS...THE BIG BEND...THE PRESIDIO
VALLEY...AND THE LOWER TRANS PECOS REGION. FREQUENT LIGHTNING AND BRIEF
HEAVY RAIN WILL ACCOMPANY THESE STORMS. THE STRONGEST STORMS WILL
BE CAPABLE OF PRODUCING WIND GUSTS NEAR 50 MPH ALONG WITH RAINFALL
RATES EXCEEDING A HALF INCH PER HOUR. AS A RESULT...LOCALIZED
FLOODING OF ARROYOS AND SMALL CANYONS AS WELL AS LOW WATER
CROSSINGS AND URBAN AREAS MAY OCCUR.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ISOLATED TO SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY
AND TUESDAY WEST OF THE PECOS RIVER...PRIMARILY OVER THE HIGHER
ELEVATIONS. BRIEF HEAVY RAINFALL WILL BE POSSIBLE WITH STRONGER
THUNDERSTORMS.
ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE WEDNESDAY
THROUGH FRIDAY OVER SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO.
HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL BE POSSIBLE...
ESPECIALLY AT HIGH ELEVATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Aug 17, 2:21 PM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
321 PM CDT SUN AUG 17 2014
TXZ081-172100-
BIG BEND AREA-
321 PM CDT SUN AUG 17 2014
...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING CENTRAL BREWSTER COUNTY UNTIL 400 PM CDT...
AN INTENSIFYING THUNDERSTORM WAS LOCATED 14 MILES NORTH OF SANTIAGO
PEAK AT 320 PM CDT...MOVING SOUTHEAST AT 15 MPH. GUSTY WINDS UP TO
50 MPH AND SMALL HAIL IS POSSIBLE WITH THIS STORM. THIS STORM WILL
IMPACT US 385.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 2986 10295 2969 10336 3003 10345 3013 10321
TIME...MOT...LOC 2020Z 327DEG 11KT 2999 10327
Special weather statement, Aug 17, 3:39 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
439 PM CDT SUN AUG 17 2014
TXZ061-172215-
ECTOR-
439 PM CDT SUN AUG 17 2014
...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING CENTRAL ECTOR COUNTY UNTIL 515 PM CDT...
AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER WEST ODESSA AT 439 PM
CDT...MOVING SOUTH AT 10 MPH. SMALL HAIL AND GUSTY WINDS ARE LIKELY
WITH THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3171 10240 3169 10254 3177 10267 3197 10256
3192 10236
TIME...MOT...LOC 2139Z 017DEG 9KT 3183 10249Thunderstorm Wind, Borden
- When
- August 17, 4:30 PM CST to 4:35 PM CST
- Where
- Borden County, 2 mi ESE of Gail
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.759, -101.398
A thunderstorm moved across Borden County and produced a 59 mph wind gust at both 5:30 pm and 5:35 pm CDT at the mesonet station near Gail. No damage was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, August 17, 2014$9.8 million · 72 kt wind · 26 events
- Flash Flooding and Damaging Winds in Arkansas, August 17 to 18, 2014$1.7 million · 58 kt wind · 14 events
- Hail and Damaging Winds in Kansas, August 17, 2014$700,000 · 4.25 in hail · 9 events
- Hail and Damaging Winds in Nebraska, August 17, 20144 injured · $48,000 · 2.75 in hail · 25 events
- Tornadoes and Damaging Wind in Kentucky, August 17, 2014$77,000 · EF1 · 3 events
- Hail in South Dakota, August 17, 2014$100,000 · 4.25 in hail · 1 event
- Hail and Damaging Winds in North Dakota, August 17, 2014$50,000 · 1 in hail · 7 events
- Flash Flooding and Hail in Tennessee, August 17 to 18, 2014$40,000 · 1 in hail · 6 events
- Damaging Winds and Lightning Strike in Georgia, August 17 to 18, 2014$21,000 · 50 kt wind · 13 events
- Damaging Winds in Arizona, August 17, 2014$25,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in Kansas, August 17, 20141.5 in hail · 17 events
- Damaging Wind in Alabama, August 17, 2014$20,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537703.